Alert archive / Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Wakefield, VA

August 27, 2001Goochland County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 27, 2001, 7:40 PM EDT for Goochland County, Virginia. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 2001, 7:40 PM EDT (23:40 UTC)
Expired
Aug 27, 2001, 8:15 PM EDT
In force
35 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Goochland County, VA

The radar

The Norfolk radar (KAKQ), 115 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 7:50 PM EDTHail 0.75Fife, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS51 KAKQ 272341
SVRAKQ
VAC075-280015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
740 PM EDT MON AUG 27 2001

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOOCHLAND COUNTY IN CENTRAL VIRGINIA

* UNTIL 815 PM EDT

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELK HILL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  THREE SQUARE AND WEST VIEW AT 745 PM
  OTHMA AND ROCK CASTLE AT 750 PM
  SANDY HOOK AND GOOCHLAND AT 800 PM
  OILVILLE AND CROZIER AT 810 PM
  JOHNSONS SPRINGS AT 815 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES.
  WINDS UP TO 60 MILES AN HOUR.



$$

REILLY
&&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:20 PM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
220 PM EDT MON AUG 27 2001

SCT TSTRMS RPDLY DVLPNG ALONG TROF AS I TYPE. CELL IN FLUVANNA
CNTY QUICKLY PULSED UP TO 73 VIL IN MINUTES. XPCT OTHR CELLS
TO DVLP AND MOVE E. WND GUSTS/HAIL/HVY RAIN XPCTD NXT SVRL HRS.
BNDRY PROGGED TO MOVE E TO THE CST BY 12Z TUE. THUS...WILL CONT
CHC POPS THIS EVE...KEEP HIGHEST POPS GOING MOST OF THE NITE SERN
CSTL AREAS.

WK RIDGE BUILDS IN TUE AHEAD OF YET ANTHR BNDRY TUE NITE/WED.
NOT MUCH MSTR FOR NXT BNDRY TO WORK WITH...SO I WILL KEEP PCPN
OUT OF FCST TUE THRU WED. WDLY SCT ACTIVITY PSBL BOTH AFTRNS FROM
VA BRDR ON S...BUT WILL ONLY INCLUDE 20 POP IN CCF.

SAID BNDRY STALLS...THEN WEAKENS ACROSS SERN US LATER THIS WK AS
HIGH PRS MOVES E ACROSS NRN TIER STATES. WILL KEEP THU & FRI DRY.
AS HIGH MOVS E...TRPLCL MSTR BEGINS TO MOVE BACK N AND OVRSPRDS
RGN AHEAD OF NXT CDFRNT SLATED FOR SUN TIME FRAME. DRYER/COOLER
WX MOVES IN FOR LABOR DAY.

CWF...NO FLAGS. SW WNDS AOB 15 KTS THRU TUE...BCMG NW-N BY WED.

FCSTID = 44
SBY   68  88  67  85 /  30  10  10  10
OXB   70  87  69  83 /  30  10  10  10
ECG   71  89  69  84 /  40  20  20  20
ORF   71  89  70  83 /  40  20  20  20
PHF   70  89  69  84 /  40  20  20  20
AKQ   69  90  68  85 /  40  20  20  20
RIC   68  90  66  85 /  30  10  10  10
FVX   67  90  65  86 /  40  20  20  20

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Aug 27, 2:53 PM EDT, 4 hours 47 minutes before
VAZ048-049-061>064-069-071-272000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT MON AUG 27 2001

...SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL VIRGINIA...

AT 250 PM...WEATHER SERVICE RADAR INDCIATED NUMEROUS SHOWERS AND
THUNDERSTORMS DEVELOPING ACROSS THE WESTERN PIEDMONT OF VIRGINIA.
THE STRONGEST STORMS WERE LOCATED NEAR LOUISA AND HADENSVILLE IN
LOUISA COUNTY AND LAKE POWHATAN IN POWHATAN COUNTY.

ALL STORMS WERE MOVING EAST AROUND 20 MPH...AND WILL BE MOVING INTO
HANOVER AND CAROLINE COUNTIES AFTER 300 PM. ANY STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS OVER 30 MPH...SMALL HAIL AND BRIEF HEAVY
DOWNPOURS.

44
Special weather statement, Aug 27, 6:46 PM EDT, 54 minutes before
MDZ023>025-VAZ086-099-100-272330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT MON AUG 27 2001

...SCATTERED THUNDERSTORMS HEADED FOR THE EASTERN SHORE...

AT 645 PM...NATIONAL WEATHER SERVICE RADAR DETECTED SCATTERED
THUNDERSTORMS OVER THE CENTRAL PART OF THE CHESAPEAKE BAY SOUTH TO
ABOUT 20 MILES NORTHWEST OF HAMPTON VIRGINIA. THE STORMS WERE MOVING
EAST 25 MPH...AND ARE EXPECTED TO BEGIN SPREADING INTO PORTIONS OF
SOMERSET AND SOUTHERN WORCHESTER COUNTIES IN MARYLAND...AND THE
VIRGINIAS EASTERN SHORE THROUGH 730 PM. THE STORMS WILL BE
ACCOMPANIED BY FREQUENT LIGHTNING...VERY HEAVY RAIN AVERAGING ABOUT
1 INCH...AND BRIEF GUSTY WINDS TO 30 TO 40 MPH.

25
Local storm report, Aug 27, 7:29 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
729 PM EDT MON AUG 27 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    SALUDA                    VA   WIND DAMAGE
08/27/01   MIDDLESEX                      TREE LIMBS AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0600 PM    GLOUCESTER                VA   WIND DAMAGE
08/27/01   GLOUCESTER                     TREES DOWN RTE 610, RTE
                                          601 AND RT 17 AT HOWARDS
                                          LANEREPORTED BY LAW
                                          ENFORCEMENT

0630 PM    WILLIAMSBURG              VA   .75 INCH HAIL
08/27/01   WILLIAMSBURG                  REPORTED BY LAW
                                          ENFORCEMENT

0640 PM    YORKTOWN                  VA   WIND DAMAGE
08/27/01   YORK                           TREES DOWN MULTIPLE
                                          LOCATIONS ALONG COLONIAL
                                          PARKWAYREPORTED BY LAW
                                          ENFORCEMENT

0640 PM    YORKTOWN                  VA   68 MPH TSTM WIND GUST
08/27/01   YORK                           MEASURED ON COLEMAN BRIDGE
                                          CONNECTING YORK COUNTY TO
                                          GLOUCESTER COUNTYREPORTED
                                          BY LAW ENFORCEMENT

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:10 PM EDTSevere Thunderstorm WarningAKQFluvanna, Goochland35 min
Aug 27, 5:23 PM EDTSevere Thunderstorm WarningAKQMiddlesex37 min
Aug 27, 5:59 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews31 min
Aug 27, 6:10 PM EDTSevere Thunderstorm WarningAKQJames City, York, City of Williamsburg35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.